Thunderstorm Wind, Passaic
- When
- July 11, 6:05 AM EST
- Where
- Passaic County, Wayne
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -74.250
During the morning hours of Wednesday, July 11th, a strong cold front swept across northern New Jersey. As this front clashed with moist and unstable air already in place, a line of strong to severe thunderstorms rapidly moved east-southeast across portions of northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
During the morning hours of Wednesday, July 11th, a strong cold front swept across northern New Jersey. As this front clashed with moist and unstable air already in place, a line of strong to severe thunderstorms rapidly moved east-southeast across portions of northeast New Jersey. The line attained a "bow-echo" structure, which produced a swath of damaging winds and small hail across portions of Passaic and Bergen Counties in New Jersey. These damaging winds toppled numerous large trees onto power lines and roadways, which resulted in scattered power outages and road closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 11, 1:40 AM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 240 AM EDT WED JUL 11 2001 MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS. .OKX...NONE. WOOLDRIDGE
CTZ005>012-NJZ003-006-NYZ071>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 300 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOME HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS AREA FOR THIS MORNING. NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS EXPECTED TO REACH THE METRO AREA BY DAYBREAK. SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHE+R INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
CTZ005>012-NJZ003-006-NYZ071>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED... 316 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS AREA FOR THIS MORNING... THE PORTION INCLUDES ALL OF NEW YORK CITY...SOUTHERN CONNECTICUT AND LONG ISLAND. NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS EXPECTED TO REACH THE METRO AREA BY DAYBREAK. SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. STAY TUNED wTO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
CTZ005>012-NJZ002>006-011-NYZ067>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 507 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH BOX UNTIL 10 AM... RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE METRO AREA AROUND 6 AM OR SO. THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS. THEY COULD ALSO PRODUCE LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
CTZ005>012-NJZ002>006-011-NYZ067>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED... 513 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH BOX UNTIL 10 AM... RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE METRO AREA AROUND 6 AM OR SO. THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS. THEY COULD ALSO PRODUCE LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259375, 5259376.